Hypervitaminosis E

Hypervitaminosis E

Hypervitaminosis E
Classification and external resources
Tocopherol, or vitamin E.

Hypervitaminosis E is a state of vitamin E toxicity. Since vitamin E can act as an anticoagulant and may increase the risk of bleeding problems, many agencies have set a tolerable upper intake levels (UL) for vitamin E at 1,000 mg (1,500 IU) per day.[1] This UL was established due to an increased incidence of hemorrhaging with higher doses of supplemental vitamin E. Doses of vitamin E above the UL can also magnify the antiplatelet effects of certain drugs such as anti-coagulant medications and aspirin, which can cause life-threatening symptoms in ill patients. Hypervitaminosis E may also counteract vitamin K, leading to a vitamin K deficiency.

Signs and symptoms

  • Blotchy skin
  • Increased bleeding
  • Increased blood level of triglycerides
  • Decreased production of thyroid hormones
  • Decreased activity of vitamin K
  • Increased bleeding from aspirin or anti-coagulant medications

See also

References

  1. ^ Vitamin E Fact sheet

External links

  • Vitamin E Toxicity (www.emedicine.com)